Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX

May 2, 2019Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2019, 5:55 PM CDT for Pecos County, Terrell County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2019, 5:55 PM CDT (22:55 UTC)
Expired
May 2, 2019, 6:45 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The San Angelo radar (KSJT), 146 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:57 PM CDTHAIL 1.75Sheffield, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 11:55 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1678 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS54 KMAF 022255
SVRMAF
TXC371-443-022345-
/O.NEW.KMAF.SV.W.0071.190502T2255Z-190502T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
555 PM CDT Thu May 2 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Pecos County in southwestern Texas...
  Northeastern Terrell County in southwestern Texas...

* Until 645 PM CDT.

* At 552 PM CDT, a severe thunderstorm was located over Sheffield,
  moving east at 5 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sheffield.

This includes Interstate 10 between mile markers 321 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3054 10166 3052 10168 3050 10168 3049 10169
      3060 10196 3076 10193 3076 10182 3070 10181
      3068 10178 3065 10177 3065 10170 3062 10165
      3059 10166 3057 10165
TIME...MOT...LOC 2252Z 282DEG 6KT 3068 10186 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:53 PM CDT, 2 minutes earlier.

Area forecast discussion, May 2, 5:53 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CDT Thu May 2 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...
Mainly east to southeast winds are expected through the TAF
period with prevailing or tempo MVFR ceilings expected to
develop tonight at HOB, KINK, KMAF and continue into mid
Friday morning. Widely scattered thunderstorms are expected
across mainly through the period but confidence was not high
enough to include at any terminal at this time. Will continue to
monitor.

12

&&

.PREV DISCUSSION... /issued 304 PM CDT Thu May 2 2019/

DISCUSSION...
Current sfc obs show the well advertised cold front moving south
through the CWA. Progression has slowed over the last couple hours
and it currently extends over the far southeast Permian Basin
through the Lower Trans Pecos. There is also a sfc dryline that
extends roughly from the Davis/Glass Mtns toward the SSW into
Presidio County. The main focus for convection this afternoon into
early tonight will be across the Lower Trans Pecos, Stockton
Plateau, and Big Bend areas where a Severe Thunderstorm Watch is
in effect until 7PM CDT. CAPE values here are in excess of 3000
J/KG with effective shear 40-50 kts, and 0-3 km lapse rates of 7-8
deg C/km. The main threats will be very large hail, damaging wind
gusts, and maybe a tornado along the frontal boundary. Storms
should begin to weaken after sunset, but kept severe in grids
through 03Z in case convection continues for a few more hours.

Short-term models show veering sfc winds by early tomorrow
as a 500 mb sw trough moves across the forecast area. Included
likely PoPs over the south and eastern portions of the CWA
where 12K NAM and NAM NEST show a cluster of showers and
storms will progress from W to E throughout the day. High
temps will remain cooler over the north and eastern zones.
Another front will arrive sometime tomorrow evening, although
timing is still in question. GFS is slower on frontal progression
while NAM and ECMWF is much quicker. Showers and storms are
possible along the frontal boundary late tomorrow night into
Saturday morning. Temperatures should rebound a bit on Saturday
as the sfc front lifts out of the region.

Warmer temperatures will return Sunday into mid next week as
sfc winds become more southerly. There will be a chance of
t-storms along the dryline each day as rich moisture continues
to advect into the CWA ahead of an approaching upper low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  75  56  77 /  40  60  30  10
Carlsbad                       58  85  55  83 /  20  30  10  20
Dryden                         65  83  61  83 /  60  70  30  20
Fort Stockton                  62  81  57  83 /  40  60  20  20
Guadalupe Pass                 59  79  52  81 /  10  20  10  10
Hobbs                          56  76  51  78 /  20  40  20  20
Marfa                          50  82  45  83 /  20  30  10  20
Midland Intl Airport           60  79  55  80 /  40  60  20  20
Odessa                         60  79  56  80 /  40  60  20  20
Wink                           60  83  57  83 /  40  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, May 2, 2:38 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 PM CDT Thu May 2 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 PM CDT Thu May 2 2019 /138 PM MDT Thu May 2 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening, especially south of I-20, and across the far southeastern
Permian Basin, Lower Trans Pecos, and Big Bend Area. Large to very
large hail, damaging winds, and an isolated tornado are all
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible the next few days, especially across the
Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 4:01 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Thu May 2 2019

TXZ075-082-022145-
Pecos TX-Terrell TX-
401 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sheffield, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sheffield.

This includes Interstate 10 between mile markers 315 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

LAT...LON 3062 10199 3080 10205 3087 10186 3083 10185
      3080 10183 3076 10184 3074 10181 3070 10181
      3068 10178 3066 10176
TIME...MOT...LOC 2100Z 254DEG 19KT 3074 10194

HC
Local storm report, May 2, 5:19 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
519 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 E SHEFFIELD           30.69N 101.80W
05/02/2019  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

&&

MATT.SALERNO
Local storm report, May 2, 5:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
526 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             SHEFFIELD               30.69N 101.82W
05/02/2019  E1.50 INCH       PECOS              TX   PUBLIC

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:11 PM CDTSpecial Weather StatementMAFCrockett34 min
May 1, 7:33 PM CDTSpecial Weather StatementMAFPecos27 min
May 1, 8:31 PM CDTSpecial Weather StatementMAFCrockett44 min
May 2, 4:01 PM CDTSpecial Weather StatementMAFCrockett44 min
May 2, 4:20 PM CDTSevere Thunderstorm WarningMAFPecos40 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningMAFPecos42 min
May 2, 4:53 PM CDTFlash Flood WarningMAFPecos112 min
May 2, 5:12 PM CDTSevere Thunderstorm WarningMAFPecos48 min
May 2, 5:50 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 2, 6:09 PM CDTSpecial Weather StatementMAFBrewster36 min
May 2, 6:16 PM CDTSpecial Weather StatementMAFPecos29 min
May 2, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
May 2, 6:44 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 2, 6:48 PM CDTAreal Flood AdvisoryMAFPecos117 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.